Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 220, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 21, 2004, 5:34 PM MDT for Prowers County, Colorado. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2004, 5:34 PM MDT (23:34 UTC)
- Expired
- Aug 21, 2004, 7:00 PM MDT
- In force
- 86 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Prowers County, CO
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 212334 SVRPUB COC099-220100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 531 PM MDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PROWERS COUNTY IN SOUTHEAST COLORADO * UNTIL 700 PM MDT * AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF GRANADA...AND WAS MOVING EAST-SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED WILL BE... BRISTOL BY 540 PM MDT GRANADA BY 550 PM MDT HARTMAN BY 610 PM MDT HOLLY BY 645 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH DEEPER THAN YOU THINK. LAT...LON 3824 10247 3802 10251 3794 10209 3823 10211 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:32 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 21, 2:32 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 232 PM MDT SAT AUG 21 2004 .SHORT TERM... (TONIGHT AND SUNDAY) FAIRLY VIGOROUS SHORTWAVE COMING ACROSS. THIS WILL CONTINUE STORMS THIS EVENING...WITH A FEW SEVERE...WITH LARGE HAIL MAIN THREAT. ALSO...MORE HEAVY RAIN POTENTIAL. TOMORROW LOOKS DRIER. LOWER LEVELS DRY OUT SOME...BUT THERE SHOULD STILL BE SOME ISOLATED AFTERNOON CONVECTION...ESPECIALLY OVER THE MOUNTAINS AND NEARBY PLAINS. DEALING WITH SEVERE WEATHER...GOTTA RUN. LW .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) SUNDAY NIGHT: THE UPPER FLOW SHIFTS TO A MORE SW DIRECTION AS A LARGE TROUGH DROPS DOWN THE WEST COAST. MEANWHILE...THE TAIL END OF THE UPPER DISTURBANCE WILL BE ROLLING ACROSS THE CWA SUNDAY NIGHT... WITH THE BEST CHANCES FOR PRECIP AND CLOUDS ACROSS THE FAR WEST. BRISK WINDS ACROSS THE HIGHER ELEVATIONS SHOULD DIE OFF SOON AFTER SUNSET. OTHERWISE...ANOTHER MILD NIGHT EXPECTED WITH ONGOING GRIDS REASONABLE. MONDAY THROUGH WEDNESDAY: THE LARGER UPPER TROUGH CONTINUES ACROSS THE PAC NW THROUGH THE PERIOD...WITH A SERIES OF VORT LOBES ROTATING AROUND THE LOW BUT STAYING MAINLY TO THE NORTH OF THE STATE. THIS SHOULD KEEP MOST OF THE ENERGY AND PRECIP POTENTIAL TO THE NORTH OF THE CWA...BUT STRONG SW FLOW ALOFT WILL TRANSLATE DOWN TO THE SURFACE FOR A DRYING...W-SW WIND AT GROUND LEVEL. THERE SHOULD BE ENOUGH MOISTURE AVAILABLE TO SQUEEZE OUT ISOLATED CONVECTION OVER THE HIGHER TERRAIN...BUT THE DOWNSLOPE WINDS WILL MOST LIKELY DRY THE LOWER ATMOS OUT EVEN MORE. HAVE 10 POPS FOR THE PLAINS THROUGH THE PERIOD...BUT MIGHT HAVE TO REMOVE EVEN THESE. TEMPS WARM NICELY...14 C AT H7 BY WED...SO MAX TEMPS IN THE 90S FOR THE PLAINS LOOKS GOOD. ETA MODEL HINTS AT A COOL FRONT DROPPING DOWN THE E PLAINS ON TUES...BUT THIS IS QUESTIONABLE WITH THE EXPECTED DOWNSLOPE WINDS....AND SINCE GFS DOES NOT SHOW THIS AT ALL. THURSDAY AND FRIDAY: EXTENDED MODELS INDICATE THAT A LARGER MORE AMPLIFIED UPPER TROUGH WILL MOVE ACROSS THE GREAT BASIN ON THURS... THEN PASS ACROSS THE STATE ON FRIDAY. THIS WILL PRODUCE GUSTY SW WINDS ACROSS THE CWA...AS WELL AS WARM TEMPS...ON THURS. ON FRIDAY THE SFC FRONT WILL DROP DOWN THE E PLAINS...PRODUCING A SLIGHTLY COOLER DAY. RIGHT NOW AVAILABLE MOISTURE DOES NOT LOOK TOO PROMISING...SO THIS FAR OUT ISOLATED POPS SEEM TO BE THE BEST. NO SIG CHANGES MADE. SATURDAY: WITH THE PASSING OF THE UPPER TROUGH...HIGH PRESSURE BUILDS BACK INTO THE WESTERN HALF OF THE US. THIS SHOULD USHER IN WARMER AND DRIER CONDITIONS ONCE AGAIN...AND DID NOT STRAY FAR FROM GFS MOS GUIDANCE. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 21, 12:06 PM MDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1206 PM MDT SAT AUG 21 2004 COZ058>089-093>099-221930- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1206 PM MDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES LATE SATURDAY MORNING TRACKING ACROSS THE COLORADO MOUNTAINS. THIS DISTURBANCE WILL PASS OVER THE PIKES PEAK REGION AND THE REST OF THE SOUTHERN FRONT RANGE BY EARLY AFTERNOON...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT THEY WILL PRODUCE BRIEF HEAVY RAIN SHOWERS AND LIGHTNING. IN ADDITION...ELEVATIONS ABOVE 10000 FEET...INCLUDING THE SUMMIT OF PIKES PEAK...COULD SEE A MIXTURE OF SMALL HAIL AND ICE PELLETS IN THE SHOWERS. THUNDERSTORMS WILL SPREAD EAST ONTO THE PLAINS BETWEEN 1 AND 2 PM MDT. THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN SHOWERS...LIGHTNING AND GUSTY WINDS. IT IS POSSIBLE THAT SEVERE THUNDERSTORMS MAY DEVELOP OVER THE EXTREME EASTERN PLAINS LATE IN THE AFTERNOON. IN ADDITION TO LIGHTNING AND GUSTY WINDS...ONE OR TWO OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH THE PERIOD. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH. A COLD FRONT MAY BRING AN UPSWING IN PRECIPITATION CHANCES FOR THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE EXTREME EASTERN PLAINS LATE THIS AFTERNOON INTO THIS EVENING. LW
In the hours before
Local storm report, Aug 21, 2:16 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 3 E AIR FORCE ACADEMY 38.98N 104.81W
08/21/2004 1.50 INCH EL PASO CO TRAINED SPOTTER
0155 PM HAIL 5 E AIR FORCE ACADEMY 38.98N 104.78W
08/21/2004 2.00 INCH EL PASO CO TRAINED SPOTTER
0202 PM HAIL 5 E AIR FORCE ACADEMY 38.98N 104.78W
08/21/2004 3.00 INCH EL PASO CO TRAINED SPOTTER
0208 PM HAIL 4 SW BLACK FOREST 39.01N 104.72W
08/21/2004 1.00 INCH EL PASO CO TRAINED SPOTTER
&&
MOORELocal storm report, Aug 21, 2:56 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL TRINIDAD 37.17N 104.51W
08/21/2004 0.75 INCH LAS ANIMAS CO TRAINED SPOTTER
&&Local storm report, Aug 21, 3:40 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 2 ESE BROADMOOR 38.77N 104.81W
08/21/2004 0.75 INCH EL PASO CO TRAINED SPOTTER
0337 PM HAIL 2 SSE BROADMOOR 38.76N 104.83W
08/21/2004 0.88 INCH EL PASO CO TRAINED SPOTTER
&&
MOOREThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:57 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Las Animas | 63 min |
| Aug 21, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 75 min |
| Aug 21, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 91 min |
| Aug 21, 4:19 PM MDT | Flash Flood Warning | PUB | El Paso | 116 min |
| Aug 21, 5:15 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.